Most people are familiar with a Hollywood image of drug or alcohol overdose: an unresponsive user, possibly vomiting or foaming at the mouth, and then, tragically, dying from the overdose. But, not all overdoses are fatal – although all are potentially deadly and can cause life-altering brain damage. An overdose is the body’s response to too much of a toxic substance, like drugs or alcohol. Your system is overloaded with toxic substances and tries to purge them out.
Overdoses can happen for people who drink too much in one sitting or take too many drugs, whether it’s illicit “street drugs,” prescription medications, or even over-the-counter meds like Tylenol.
Know the Signs of an Overdose
Many overdoses are unintentional, but they can happen suddenly, and often, the user isn’t awake or coherent enough to know what‘s happening.
Most substance overdoses share the same symptoms:
- Veins collapse, and the bloodstream is overfilled with the substance, suppressing normal blood flow
- The brain is oxygen-deprived, causing seizures. Permanent brain damage beings after four minutes of oxygen deprivation, and seizures can worsen the damage.
- Substances in the bloodstream interfere with receptors between the heart and brain, slowing the heart rate or stopping it.
- As oxygen levels fall, the heart begins to beat arrhythmically
- Lips and fingernails turn blue, a telltale sign of impending cardiac arrest
- Respiratory depression, slowed breathing which can be fatal
- Pulmonary edema, a fluid leak into the lungs which causes foaming at the mouth and aspiration
Not every person who took enough drugs or drank enough to overdose will exhibit all of these symptoms. Some people may quietly stop breathing, while others may have violent purging and vomiting.
What Should I Do if I Suspect Someone has Overdosed?
Always err on the side of caution and call 911 if you suspect an overdose. Even if you’re afraid of getting in trouble, or if you think “they didn’t take enough to overdose,” — you could be wrong, and it’s not worth risking someone’s life. In fact, most states have “Good Samaritan Laws” for overdosing, which protects people who report an overdose in good faith, even if there is criminal activity involved in the circumstance surrounding the overdose (for example, a minor was drinking underage or someone was using illegal drugs).
While you wait for the ambulance to arrive, try to turn the person on their side in case they vomit. The gag reflex is impeded in an overdose, so if someone throws up, they may not be able to fully purge and choke on the vomit. Ensure that the person’s airway is free of obstructions – the primary concern during an overdose is lack of oxygen.
When you call 911, be honest with the operator about what you know or think the person took. Many overdose deaths can be avoided with timely treatment. For example, the drug Narcan® (naloxone) may be used to block the effects of opiates in the body, temporarily restoring the person’s ability to breathe so that the medical team can treat them further. Or, pumping alcohol from the stomach may help decrease the chances of a deadly alcohol OD.
Stay with the individual until help arrives, and observe their symptoms so that you can tell EMS when they arrive.
Are You Worried You or Someone You Love May Overdose?
We can help. Hickory Treatment Centers provides drug and alcohol treatment options, including full-day and Intensive outpatient therapy. We take clients no matter how severe their drug or alcohol addiction is. Contact us today for a confidential assessment and to learn more about our programs.